Arizona, 2012

Drought in Arizona, July 1 to 31, 2012

July 1 to 31, 2012 · NWS TWC · 3 events in 3 counties and zones

While portions of southeast Arizona had an active monsoon in July, western sections of Pinal County only received their normal July rain amount of about one inch.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

While portions of southeast Arizona had an active monsoon in July, western sections of Pinal County only received their normal July rain amount of about one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 9:07 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 30, 9:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
907 PM MST SAT JUN 30 2012

.SYNOPSIS...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND...MAINLY NEAR THE MOUNTAINS AND NEAR THE INTERNATIONAL
BORDER. THEREAFTER...A COUPLE OF STRONG EASTERLY IMPULSES IN
COMBINATION WITH AMPLE MOISTURE WILL PROVIDE A MARKED INCREASE IN
SHOWERS AND THUNDERSTORMS NEXT WEEK.

&&

.DISCUSSION...STORMS HAVE DISSIPATED ACROSS SOUTHEAST
ARIZONA...GENERALLY CLEAR SKIES SHOULD PREVAIL THROUGH THE OVERNIGHT
HOURS. AN UPPER LEVEL TROUGH OFF THE WEST COAST WILL MOVE INLAND
SUNDAY. THE UPPER RIDGE AXIS WILL AMPLIFY AND SHIFT EAST WHILE DRIER
AIR SITS OVER ARIZONA. A FEW SHOWERS OVER THE HIGH TERRAIN MAY
DEVELOP SUNDAY...BUT THE DRIER AIR SHOULD KEEP THE COVERAGE OF
STORMS LIMITED. MOISTURE RETURNS MONDAY WITH A STEADY INCREASE
THROUGH THE 4TH OF JULY. ANTICIPATE MORE WIDESPREAD STORMS MONDAY
THROUGH WEDNESDAY AS AN UPPER LEVEL INVERTED TROUGH PROVIDES
ADDITIONAL SUPPORT FOR CONVECTION. TEMPERATURES SHOULD ALSO DECREASE
WITH THE INCREASING MOISTURE AND CLOUD COVER DUE TO STORM COVERAGE.

&&

.AVIATION...ISOLD TSRA/SHRA DEVELOPING THIS AFTERNOON WITH SCT-BKN
CLOUDS 8-10K FT AGL MAINLY OVER THE HIGHER TERRAIN SOUTH AND EAST OF
TUS. NWLY WINDS GENERALLY 10-20 KTS THROUGH 01/03Z WITH HIGHER GUSTS
ESPECIALLY NEAR KSAD THEN BECOMING LESS THAN 10 KTS THROUGH 01/18Z.
OTHERWISE...SOME WIND GUSTS UP TO 40 KTS POSSIBLE WITH THUNDERSTORM
OUTFLOW. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...STRONG HIGH PRESSURE ALOFT WILL LIMIT AFTERNOON AND
EVENING THUNDERSTORMS TO MAINLY NEAR THE MOUNTAINS AND INTERNATIONAL
BORDER THIS AFTERNOON AND ONCE AGAIN SUNDAY. NORMAL DIURNAL WIND
TRENDS ARE EXPECTED WITH THE EXCEPTION OF SOME AFTERNOON BREEZES AND
GUSTY WINDS IN/NEAR THUNDERSTORMS. A MARKED INCREASE IN SHOWERS AND
THUNDERSTORMS WILL OCCUR NEXT WEEK AS AN UPPER LEVEL DISTURBANCE
APPROACHES AND MOVES ACROSS THE REGION.

&&

.PREV DISCUSSION...RADAR AND SATELLITE IMAGERY WERE SHOWING VERY
LITTLE IN THE WAY OF SHOWER OR THUNDERSTORM ACTIVITY SO FAR THIS
AFTERNOON. STILL EXPECTING MINIMAL ACTIVITY THIS EVENING WITH MOST
OF THE THUNDERSTORMS IN THE MOUNTAINS AND ACROSS CENTRAL PIMA
COUNTY. MODELS CONTINUED TO SUGGEST SIMILAR THUNDERSTORM COVERAGE
FOR SUNDAY BEFORE A GENERAL UPSWING IN ACTIVITY NEXT WEEK. MODELS
WERE IN GOOD AGREEMENT WITH TRACKING AN UPPER LOW SPINNING OVER
SOUTH TEXAS TODAY WESTWARD THE NEXT COUPLE OF DAYS. THIS FEATURE
WILL LIKELY ENHANCE THUNDERSTORM ACTIVITY OVER THE SIERRA MADRE
MOUNTAINS IN MEXICO SUNDAY
AND MONDAY...BEFORE APPROACHING ARIZONA FROM THE SOUTH AROUND
TUESDAY AND WEDNESDAY. THEREFORE...EXPECTING A SIGNIFICANT UPSWING
IN SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. BASED ON THE
GFS MODEL...TUESDAY NIGHT AND WEDNESDAY WILL LIKELY SEE RAINFALL
ACROSS  MOST OF THE AREA. THEREAFTER...EXPECTING SOMEWHAT OF A
DECREASE IN AREAL COVERAGE OF RAINFALL...ESPECIALLY LATE WEDNESDAY
AND THURSDAY. IN ADDITION TO THE INCREASED RAIN CHANCES AND
ACCOMPANYING CLOUDINESS...DAYTIME TEMPERATURES WILL DROP SEVERAL
DEGREES COOLER THAN THE PAST SEVERAL DAYS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 4:49 AM MST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
449 AM MST SAT JUN 30 2012

AZZ501>515-011200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
449 AM MST SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY NEAR
THE MOUNTAINS AS WELL AS FAR EASTERN AND SOUTHERN AREAS. STRONGER
STORMS WILL GENERATE STRONG GUSTY OUTFLOW WINDS NEAR 45 MPH WITH
AREAS OF BLOWING DUST POSSIBLE ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOWER LEVELS OF STORM ACTIVITY OVER THE WEEKEND. A PAIR OF STRONG
IMPULSES MOVING IN FROM THE EAST NEXT WEEK ARE EXPECTED TO BRING A
MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS BY TUESDAY AND
WEDNESDAY...CONTINUING MUCH OF THE WEEK. STRONG THUNDERSTORMS WITH
HEAVY RAINFALL A CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Drought Monitor
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County throughout July. The overall D3 area remained unchanged from June. While most areas received about one inch of rain, it was not enough to make up for months of drought conditions. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on at least five dates during July. Thunderstorm outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on several occasions during July, reducing visibility to less than one quarter of a mile at times along Interstate 10.

Drought, South Central Pinal County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Pinal County forecast zone
Reported by
Drought Monitor
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County throughout July. The overall D3 area remained unchanged from June. While most areas received about one inch of rain, it was not enough to make up for months of drought conditions. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on at least five dates during July. Thunderstorm outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on several occasions during July, reducing visibility to less than one quarter of a mile at times along Interstate 10.

Drought, Southeast Pinal County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Drought Monitor
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County throughout July. The overall D3 area remained unchanged from June. While most areas received about one inch of rain, it was not enough to make up for months of drought conditions. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on at least five dates during July. Thunderstorm outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on several occasions during July, reducing visibility to less than one quarter of a mile at times along Interstate 10.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405421, 405432, 405433.